Wyoming, 2013

Flash Flood in Wyoming, August 22, 2013

August 22, 2013 · NWS CYS · 1 event in 1 county or zone

Slow moving thunderstorms produced 3 to 4 inches which resulted in flash flooding and mudslides in east central Albany County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Slow moving thunderstorms produced 3 to 4 inches which resulted in flash flooding and mudslides in east central Albany County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 22, 2:02 PM MST, 48 minutes earlier.

Area forecast discussion, Aug 22, 2:02 PM MST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
302 PM MDT THU AUG 22 2013

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 245 PM MDT THU AUG 22 2013

SOME CONVECTION NOW DEVELOPING OVER THE MOUNTAINS BUT NOT MAKING
MUCH PROGRESS EASTWARD SO FAR. AS A WEAK IMPULSE OVER WYOMING
MOVES NORTHEAST SHOULD SEE SOME ACTIVITY SPREAD INTO THE PLAINS
INTO EARLY THIS EVENING BEFORE DISSIPATING WITH LOSS OF HEATING.

LITTLE CHANGE SEEN IN THE OVERALL WEATHER PATTERN ACROSS THE CWA
FRIDAY THROUGH SATURDAY AS A SUBTROPICAL PLUME OF MOISTURE WILL
CONTINUE TO FLOW AROUND AN UPPER HIGH OVER THE SOUTHERN PLAINS.
THIS MOISTURE WILL INTERACT WITH WEAK IMPULSES AND AFTERNOON
INSTABILITY TO PRODUCE ANOTHER ROUND OF AFTERNOON AND EVENING
SHOWERS AND STORMS ON A WIDELY SCATTERED BASIS FRIDAY. THE
MOISTURE LOOKS LIKE IT MAY GET SHUNTED A BIT MORE WEST SATURDAY
THUS ACTIVITY THEN LOOKS TO BE MORE OVER WYOMING WITH WARMING MID
LEVEL TEMPS OVER THE PANHANDLE HINDERING CONVECTION. SHEAR VALUES
WILL REMAIN RATHER LOW SO ACTIVITY SHOULD BE NON-SEVERE.
TEMPERATURES WARM AGAIN FRIDAY THEN QUITE WARM ON SATURDAY...
ESPECIALLY OVER THE PANHANDLE WHERE MAXS MAY REACH 100 IN SOME
SPOTS UNDER A NICE THICKNESS RIDGE.

.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 245 PM MDT THU AUG 22 2013

WEATHER PATTERN WILL SEE LITTLE VARIATION THROUGH THE EXTENDED
FORECAST PERIOD. UPPER LEVEL RIDGE WILL COVER A VAST MAJORITY OF
THE CONUS WITH THE RIDGE AXIS OVER THE PLAINS. UPPER TROUGH WILL
HANG ALONG THE WEST COAST. THIS WILL PLACE THE FORECAST AREA UNDER
SOUTHWEST FLOW ALOFT WITH OCCASIONAL SHORTWAVE TROUGHS SLIDING
THROUGH THE FLOW. SHORTWAVES WILL ENHANCE CHANCES FOR
PRECIPITATION BUT IT DOES APPEAR HIGHER ELEVATIONS WILL SEE
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS NEARLY EVERY
AFTERNOON AS MID AND UPPER LEVEL MONSOON MOISTURE TRACKS OUT OF
THE SOUTHWEST CONUS.

LOW LEVEL MOISTURE MAY ALSO BE IN PLAY THROUGH THE EXTENDED
PERIOD. SURFACE HIGH PRESSURE ENTRENCHED OVER THE SOUTHEAST CONUS
WILL CONTINUE TO PUMP LOW LEVEL MOISTURE INTO THE PLAINS. THE ONLY
QUESTION FROM DAY TO DAY WILL BE THE LOCATION OF THE LEE TROUGH
INTO THE ROCKIES. CERTAINLY MOISTURE MAY GET PULLED WESTWARD UP
ALONG THE LARAMIE RANGE...SUCH THAT SOME STRONGER STORMS AND HEAVY
RAIN MAY BE CONCERN A FEW DAYS. THE OTHER POTENTIAL CONCERN IS
WITH THE TROPICAL DEPRESSION NINE-E IN THE EASTERN PACIFIC WHICH
WEST OF THE MEXICAN COAST. SOME MODELS ARE PULLING REMNANTS OF
THIS SYSTEM NORTHWARD INTO THE AREA LATE THIS WEEKEND OR EARLY
NEXT WEEK. WILL HAVE TO SEE HOW IT PLAYS OUT BUT COULD POTENTIALLY
BRING A SHOT OF WIDESPREAD RAIN TO THE FORECAST AREA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY MORNING)
ISSUED AT 1134 AM MDT THU AUG 22 2013

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE FOUND
ACROSS THE FORECAST AREA THIS AFTERNOON AND EVENING. SEVERE
THUNDERSTORMS ARE NOT EXPECTED BUT SMALL HAIL AND WIND ARE
POSSIBLE FOR AREAS ALONG AND EAST OF INTERSTATE 25...INCLUDING
INTO THE NEBRASKA PANHANDLE. SHOWERS AND THUNDERSTORMS WILL END
FOR WEST TO EAST WITH MOST ACTIVITY ENDING BY 06Z. FOG MAY AGAIN
DEVELOP INTO THE NEBRASKA PANHANDLE LATE TONIGHT. FOG MAY PRODUCE
LIFR VISIBILITY AND CEILINGS.

&&

.FIRE WEATHER...
ISSUED AT 245 PM MDT THU AUG 22 2013

CONCERNS TO REMAIN MINIMAL INTO EARLY NEXT WEEK WITH WEATHER
CONDITIONS EXPECTED TO BE NON-CRITICAL. WIDELY SCATTERED AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS WILL PERSIST MAINLY OVER SE
WYOMING INTO EARLY NEXT WEEK BUT DRY LIGHTNING NOT EXPECTED.
TEMPERATURES WILL STAY WARM WITH GENERALLY LIGHT WINDS OUTSIDE OF
STORMS WHERE BRIEF GUSTY WINDS ARE POSSIBLE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...RE
LONG TERM...LIEBL
AVIATION...LIEBL
FIRE WEATHER...RE
Hazardous weather outlook, Aug 22, 9:30 AM MST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1030 AM MDT THU AUG 22 2013

WYZ101>119-231215-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1030 AM MDT THU AUG 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTHEAST WYOMING
THIS AFTERNOON...ESPECIALLY ALONG THE INTERSTATE 80 CORRIDOR AND THE
MOUNTAINS. GUSTY WINDS AND HEAVY RAINFALL ARE EXPECTED WITH THESE
THUNDERSTORMS INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
POSSIBLE MOST DAYS ACROSS SOUTHEAST WYOMING...ESPECIALLY OVER THE
MOUNTAINS. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-231215-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1030 AM MDT THU AUG 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE BY LATE
THIS AFTERNOON BEFORE ENDING DURING THE EVENING. BRIEF HEAVY RAINFALL
AND GUSTY WINDS MAY ACCOMPANY THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY . NO
SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Aug 22, 1:40 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
240 PM MDT THU AUG 22 2013

WYZ106-116-222145-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-SOUTH LARAMIE
RANGE WY-
240 PM MDT THU AUG 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PLATTE AND EASTERN
ALBANY COUNTIES UNTIL 345 PM MDT...

AT 238 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES NORTH OF BALDY PEAK...OR 29 MILES
SOUTHWEST OF WHEATLAND...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME EASTERN ALBANY AND SOUTHWESTERN PLATTE
COUNTIES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4190 10516 4166 10512 4169 10544 4185 10548
TIME...MOT...LOC 2040Z 261DEG 11KT 4177 10536

CLAYCOMB
Local storm report, Aug 22, 2:24 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
324 PM MDT THU AUG 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     FLASH FLOOD      19 NE BOSLER            41.77N 105.43W
08/22/2013                   ALBANY             WY   LAW ENFORCEMENT

            MUDSLIDE AT MILE MARKER 22 ON STATE HIGHWARY 34. NEAR THE
            SYBILLE WILDLIFE RESEARCH CENTER.

&&

LIEBL

The radar

The Cheyenne radar (KCYS), 86 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Albany

When
August 22, 2:50 PM MST to 4:00 PM MST
Where
Albany County, 19.63 mi NE of Bosler to 20.93 mi NE of Bosler
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.770, -105.430

Flash flooding occurred along Highway 34 between mile markers 19 and 27 northeast of Bosler. A mudslide was reported at mile marker 22 about three miles southwest of the Sybille Wildlife Research Center.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466754.